Advertisement

A free boundary problem in ecology

  • Masayasu Mimura
  • Yoshio Yamada
  • Shoji Yotsutani
Article

Abstract

This article is concerned with a free boundary problem for semilinear parabolic equations, which describes the habitat segregation phenomenon in population ecology. The main purpose is to show the global existence, uniqueness, regularity and asymptotic behavior of solutions for the problem. The asymptotic stability or instability of each solution is completely determined using the comparison theorem.

Key words

free boundary problems population dynamics asymptotic stability comparison theorems evolution equations 

References

  1. [1]
    D. Aronson, M. G. Crandall and L. A. Peletier, Stabilization of solutions of a degenerate nonlinear diffusion problem. Nonlinear Anal.,6 (1982), 1001–1022.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    H. Brézis, Opérateurs Maximaux Monotones et Semigroupes de Contractions dans les Espaces de Hilbert. Math. Studies, 5, North-Holland, Amsterdam, 1973.Google Scholar
  3. [3]
    J. R. Cannon and M. Primicerio, A two phase Stefan problem with flux boundary conditions. Ann. Mat. Pura Appl.,88 (1971), 193–205.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    J. R. Cannon, D. B. Henry and D. B. Kotlow, Classical solutions of the one-dimensional two-phase Stefan problem. Ann. Mat. Pura Appl.,107 (1975), 311–341.CrossRefMathSciNetGoogle Scholar
  5. [5]
    J. R. Cannon and E. DiBenedetto, On the existence of weak-solutions to ann-dimensional Stefan problem with nonlinear boundary conditions. SIAM J. Math. Anal.,11 (1980), 632–645.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    L. C. Evans, A free boundary problem: The flow of two immiscible fluids in a one-dimensional porous medium, I. Indiana Univ. Math. J.,26 (1977), 915–932.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    L. C. Evans, A free boundary problem: The flow of two immiscible fluids in a one-dimensional porous medium, II. Indiana Univ. Math. J.,27 (1978), 93–111.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    L. C. Evans and D. B. Kotlow, One dimensional Stefan problems with quasilinear heat conduction. Preprint.Google Scholar
  9. [9]
    A. Friedman, Remarks on the maximum priciple for parabolic equations and its applications. Pacific J. Math.,8 (1958), 201–211.zbMATHMathSciNetGoogle Scholar
  10. [10]
    A. Friedman, The Stefan problem in several space variables. Trans. Amer. Math. Soc.,133 (1968), 51–87: Correction. Ibid.,142 (1969), 557.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    A. Friedman, Partial Differential Equations. Robert E. Krieger Publ. Co., New York, 1976.Google Scholar
  12. [12]
    D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Math. Vol. 840, Springer-Verlag, Berlin, 1981.Google Scholar
  13. [13]
    H. Ishii, On a certain estimate of the free boundary in the Stefan problem. J. Differential Equations,42 (1981), 106–115.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    S. L. Kamenomostskaja, On Stefan’s problem. Mat. Sb.,53 (1961), 489–514.MathSciNetGoogle Scholar
  15. [15]
    T. Kato, Abstract evolution equations of parabolic type in Banach and Hilbert spaces. Nagoya Math. J.,19 (1961), 93–125.zbMATHMathSciNetGoogle Scholar
  16. [16]
    N. Kenmochi, Free boundary problems of the Stefan-type for nonlinear parabolic equations with obstacles. Boll. Un. Mat. Ital. B, (6)2 (1983), 171–191.MathSciNetGoogle Scholar
  17. [17]
    O. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural’ceva, Linear and Quasilinear Equations of Parabolic Type. Transl. Math. Monogr.,23, Amer. Math. Soc., Providence, R.I., 1968.Google Scholar
  18. [18]
    H. Matano, Convergence of solutions of one-dimensional semilinear parabolic equations. J. Math. Kyoto Univ.,18 (1978), 221–227.zbMATHMathSciNetGoogle Scholar
  19. [19]
    H. Matano, Asymptotic behavior and stability of solutions of semilinear diffusion equations. Publ. RIMS Kyoto Univ.,15 (1979), 401–454.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    M. Mimura, Y. Yamada and S. Yotsutani, In preparation.Google Scholar
  21. [21]
    T. Nagai and M. Mimura, Some nonlinear degenerate diffusion equations related to population dynamics. J. Math. Soc. Japan,35 (1983), 539–562.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    L. Nirenberg, A strong maximum principle for parabolic equations. Comm. Pure Appl. Math.,6 (1953), 167–177.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    N. Niezgodka, I. Pawlow and A. Visintin, Remarks on the paper by A. Visintin “Sur le problème de Stefan avec flux non linéaire”. Boll. Un. Mat. Ital. C, (5)18 (1981), 87–88.MathSciNetGoogle Scholar
  24. [24]
    A. Okubo, Diffusion and Ecological Problems: Mathematical Models. Springer-Verlag, Berlin, 1980.zbMATHGoogle Scholar
  25. [25]
    L. I. Rubinstein, The Stefan Problem. Transl. Math. Monogr. 27, Amer. Math. Soc., Providence, R. I., 1971.Google Scholar
  26. [26]
    D. H. Sattinger, Monotone methods in nonlinear elliptic and parabolic boundary value problems. Indiana Univ.. Math. J.,21 (1972), 979–1000.zbMATHMathSciNetGoogle Scholar
  27. [27]
    D. G. Schaeffer, A new proof of the infinite differentiability of the free boundary in the Stefan problem. J. Differential Equations,20 (1976), 266–269.zbMATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    I. Stakgold and L. E. Payne, Nonlinear problems in nuclear reactor analysis. Nonlinear Problems in Physical Science and Biology. Lecture Notes in Math. 322, Springer-Verlag, Berlin, 1973.CrossRefGoogle Scholar
  29. [29]
    H. Tanabe, Equations of Evolution. Pitman, London, 1979.zbMATHGoogle Scholar
  30. [30]
    Y. Yamada, On evolution equations generated by subdifferential operators. J. Fac. Sci. Univ. Tokyo, Sect. IA, Math.,23 (1976), 491–515.zbMATHMathSciNetGoogle Scholar
  31. [31]
    M. Yamaguti and T. Nogi, The Stefan Problem. Sangyo-Tosho, Tokyo, 1977 (in Japanese).Google Scholar
  32. [32]
    S. Yotsutani, Stefan problems with the unilateral boundary condition on the fixed boundary I. Osaka J. Math.,19 (1982), 365–403.zbMATHMathSciNetGoogle Scholar
  33. [33]
    S. Yotsutani, Stefan problems with the unilateral boundary condition on the fixed boundary II. Osaka J. Math.,20 (1983), 803–844.zbMATHMathSciNetGoogle Scholar
  34. [34]
    S. Yotsutani, Stefan problems with the unilateral boundary condition on the fixed boundary III. Osaka J. Math.,20 (1983), 845–862.zbMATHMathSciNetGoogle Scholar
  35. [35]
    S. Yotsutani, Stefan problems with the unilateral boundary condition on the fixed boundary IV. Osaka J. Math.,21 (1984), 149–167.zbMATHMathSciNetGoogle Scholar
  36. [36]
    A. Visintin, Sur le problème de Stefan avec flux non linéaire. Boll. Un. Mat. Ital. C, (5),18 (1981), 63–86.MathSciNetGoogle Scholar

Copyright information

© JJAM Publishing Committee 1985

Authors and Affiliations

  • Masayasu Mimura
    • 1
  • Yoshio Yamada
    • 2
  • Shoji Yotsutani
    • 3
  1. 1.Department of MathematicsHiroshima UniversityHiroshimaJapan
  2. 2.Department of MathematicsNagoya UniversityNagoyaJapan
  3. 3.Department of Applied ScienceMiyazaki UniversityMiyazakiJapan

Personalised recommendations